Alert archive / South Dakota / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 19, 2018, 3:02 AM CDT for Brookings County, South Dakota. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 3:02 AM CDT (08:02 UTC)
- Expired
- Jul 19, 2018, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:50 AM CDT | FLASH FLOOD | Brookings, SD | BROOKINGS POLICE DEPARTMENT DISPATCH REPORTS THAT MULTIPLE STREETS ARE FLOODED IN BROOKINGS. |
| Jul 19, 5:45 AM CDT | FLASH FLOOD | 2 Sw Bushnell, SD | WATER OVER US HIGHWAY 14. REPORT VIA SOCIAL MEDIA. |
| Jul 19, 6:33 AM CDT | HEAVY RAIN 7.5 | 2 Sse Brookings, SD | REPORT VIA SOCIAL MEDIA WITH PICTURE OF RAIN GAUGE. |
| Jul 19, 6:43 AM CDT | HEAVY RAIN 9 | Aurora, SD | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.0 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
176 WGUS53 KFSD 190802 FFWFSD SDC011-191400- /O.NEW.KFSD.FF.W.0027.180719T0802Z-180719T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sioux Falls SD 302 AM CDT THU JUL 19 2018 The National Weather Service in Sioux Falls has issued a * Flash Flood Warning for... Southeastern Brookings County in east central South Dakota... * Until 900 AM CDT. * At 301 AM CDT, local law enforcement reported heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is already occurring, law enforecment reports water is flooding third street in Brookings. * Some locations that will experience flooding include... Brookings, Aurora and Bushnell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4438 9653 4420 9654 4420 9686 4437 9686 $$ Ferguson
1 follow-up statement
122 WGUS73 KFSD 190954 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 454 AM CDT THU JUL 19 2018 SDC011-191400- /O.CON.KFSD.FF.W.0027.000000T0000Z-180719T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Brookings SD- 454 AM CDT THU JUL 19 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR SOUTHEASTERN BROOKINGS COUNTY... At 450 AM CDT, local law enforcement reported that multiple streets were flooded in Brookings. Radar estimates that up to 5 inches of rain have fallen over the past 3 hours. Flash flooding is occurring. Some locations that will experience flooding include... Brookings, Aurora and Bushnell. Additional rainfall amounts of up to an inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. && LAT...LON 4438 9653 4420 9654 4420 9686 4437 9686 $$ Ferguson
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:51 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 18, 10:51 PM CDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1051 PM CDT Wed Jul 18 2018 .SHORT TERM...(This evening through Thursday) Issued at 445 PM CDT Wed Jul 18 2018 Focus for the forecast was generally on the first 24-36 hours today with the multi-faceted threat for severe storms and heavy rainfall. Convection fired early this afternoon near K9V9 near a broad warm frontal boundary as leading PV impulse pushing through central SD. Despite not being too strongly capped, was generally a solo cell until between 20-21z when additional destabilization with temps closer to 80 degrees expanded impact of lift near and north of the warm front. Surface boundary extends northwest back to low pressure which is a reflection of a secondary upper wave noted back across northwest SD. Atmosphere is not highly unstable with deeper moisture remaining locked up through the central Plains, but enough for up to 1500 J/kg MLCAPE. Deep-layer shear is primarily focused through the Missouri River corridor with 35-45 knots, lesser to areas northeast, but also fairly healthy 30-40 knots from 0-3km. Area of current TOR watch covers the stronger parameters late this afternoon and early this evening with good updraft acceleration from higher axis of 0- 3km CAPE concentrating along presence of west-northwest to east- southeast convergence axis, as well as low LCLs to suggest the better tornadic threat. Threat should continue into early evening with some tendency for evolution toward shorter bowing segments featuring wind and marginally large hail. However, as advertised more on than off in the high resolution solutions over the last 3-6 hours, a developing line of storms back toward the secondary PV /jet exit maximum across northwest SD is expected to evolve into a fairly distinct and larger scale bowing segment, which should propagate down the instability/shear axis through the Missouri River corridor later in the evening and early in the overnight with a likely stronger threat for damaging wind. 0-3km shear vectors would introduce potential for some smaller enhancements and perhaps mesovortex generation along the line during the evening. Better wind threat looks to diminish after 06z-07z around KSUX as the stronger area exits southeast. There will also be a threat for heavy rainfall over the next 18-24 hours as well. Precipitable water is around 1.5-1.7 inches in the pre-convective environment. The earlier storm across Brule county, despite a small stature, was able to produce a measured rainfall over 2" in an hour at K9V9, and much more estimated to the south where flash flooding occurred earlier in the afternoon. Slow motion to storms along with some backbuilding tendency will likely produce some locally heavy rainfall heading into the early evening hours. After this, the heavier precipitation threat may refocus toward areas east of the advancing mid-level wave sliding toward southwest MN later tonight and early Thursday morning, where a more broad and heavy rainfall could occur. Trend in solutions is to wrap up the mid-level circulation further south and slower as anticipated yesterday as it shifts from northeast South Dakota into southern MN through the day. For a brief time could see most precipitation lift north and east of the CWA, but southward wrap to feature should return precipitation as well as some stronger winds around low pressure in southwestern MN. Could be a very strong gradient in temps across the area on Thursday, especially if convection continues through much of the day across southwest MN. Should at least vary from mid 70s in southwest MN to upper 80s in south central SD. On the edge of clouds/precipitation and along the convergence axis near the eastern portions of southwest MN/northwest IA, could see a couple of random stronger storms tomorrow afternoon. The shear is fairly concerning from IA Great Lakes southward if can couple with some greater instability, perhaps enough for a low-topped tornadic threat toward Highway 71. .LONG TERM...(Thursday night through Wednesday) Issued at 445 PM CDT Wed Jul 18 2018 As the low continues to wrap up and pull away on Friday, should remain cool enough aloft, cyclonic enough at low-levels, and moist enough to bubble up isolated instability showers/storms on Friday afternoon near/east of I-29. After this, high pressure will present a terrific weekend for most with temps a bit below normal, a drop in humidity, and winds decreasing from a north to northeast direction through Saturday. The upper ridge will be knocked down Sunday by a weaker leading wave which could push a couple of storms into the James River valley within the elevated warm advection zone, with a better chance for thunderstorms across the area with a cold frontal zone later Sunday night into Monday. Another northwest flow system around Tuesday likely to produce a scattering of showers/storms, with temps increasingly below normal early next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1044 PM CDT Wed Jul 18 2018 Upper low over eastern South Dakota will slowly inch east. Waves of showers and thunderstorms are possible over the next 24 hours. Could see some lower ceilings develop east of the James River in the early morning hours on Thursday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...BT
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 23 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CDT Wed Jul 18 2018 NEZ013-014-SDZ050-057>060-063>065-068>070-190845- Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Additionally, an isolated tornado cannot be ruled out. Furthermore, heavy rain may become an issue this afternoon through tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845- Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn- Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Furthermore, heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ040-056-190845- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 7:48 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 42 min |
| Jul 18, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 32 min |
| Jul 19, 5:46 AM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Jul 19, 6:49 AM CDT | River Flood Warning | FSD | Brookings | 41 hr |
| Jul 19, 8:54 AM CDT | Areal Flood Warning | FSD | Brookings | 12 hr |
| Jul 19, 9:07 AM CDT | River Flood Warning | FSD | Brookings, Moody | 6 days |
Nearby
Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.